A 37-year-old man presents to A&E with pneumonia and a temperature of 39°C. He has no chest pain but a routine ECG is performed.
This ECG is highly suggestive of Brugada syndrome with a type 1 pattern, i.e. >2 mm ST elevation in the J point, downsloping ST elevation, and inverted T waves best seen in lead V2. The ECG changes can certainly be brought about by fevers, and therefore B is the correct answer. There is no description of syncope and therefore the patient does not meet the criteria for considering an ICD. Ajmaline is not a treatment for Brugada! It is a test for people with type 2 or type 3 Brugada pattern on ECG to provoke a type 1 pattern, but should not be given to people who already have a type 1 pattern as it may provoke dangerous arrhythmias. There is no well-established medical therapy for Brugada syndrome although trials with quinidine are under way.
Which one of the following would not be considered a high-risk marker for sudden cardiac death in hypertrophic cardiomyopathy?
A septal thickness of >3 cm is considered a high-risk marker. All the other factors are high-risk markers.
A 26-year-old patient presents to A&E with the rhythm strip shown below. He is complaining of palpitations and chest pain. His blood pressure is 80/60 mmHg.
What should the initial management be?
The clue to this ECG is the irregular nature of the QRS complexes, although this can be difficult to detect at fast heart rates. AF with aberrancy would also be possible with an irregular rhythm, but this would have a more typical bundle branch block appearance. In a compromised patient with very short RR intervals and broad QRS complexes, pre-excited AF should be presumed. Drugs that block the AV node should be avoided in pre-excited AF as they are ineffective because fast conduction is across the pathway. Drugs which are negatively inotropic, such as calcium-channel blockers and beta-blockers can also lead to worsening haemodynamics and even death and therefore are contraindicated. Intravenous flecainide could be considered as it will slow conduction across the pathway, but this patient’s heart is going very fast with symptoms and a low BP, and therefore urgent DC cardioversion should be performed in ED resuscitation.
The ECG shown is diagnostic of which one of the following rhythms?
Which one of these drugs does not prolong the QT interval?
The other drugs mentioned are all well known to cause QT prolongation and should be avoided in people with long QT syndrome. Sometimes this is difficult and a risk–benefit decision needs to be made. A full list of drugs known to cause QT prolongation can be found at http://QTdrugs.org.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us